MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON CONTOUR W/ BLUE RELOAD; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON CONTOUR W/ BLUE RELOAD; STAPLE, IMPLANTABLE
Catalog Number GCS40B
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4) date sent 1/29/2025 d4 batch # unk b3: only event year known: 2025.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: could you please clarify if there were any patient consequences? could you please clarify if there were any change in the post-operative care of the patient as a result of the event? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure the contour was used to transect the rectum, protocol was followed and the stapler seemed to have fired properly.After firing, the staple line looked okay but once the end to end anastomosis had been created, the contour staple line released.The surgeon noted that the mucosa was visible and that the staples were not completely formed.The anastomoses had to be redone by hand sewing.The surgery was delayed 60 minutes.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/4/2025.Additional information was requested, and the following was obtained: 1.Could you please clarify if there were any patient consequences? there were no patient consequences, the patient will be discarded today (b)(6) 1 week after the event.2.Could you please clarify if there were any change in the post-operative care of the patient as a result of the event? there were no changes to the post-op care as the hand-sewn anastomoses provided the same outcome as the stapler would have.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: the additional information stated, ¿the patient will be discarded today (b)(6) 1 week after the event.¿ was this 1 week in the hospital already scheduled or was this week in the hospital an extended stay in the hospital due to the event?.
 
Additional Manufacturer Narrative
(b)(4).Date sent 2/10/2025.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/18/2025.D4: batch # 771c06.Corrected data d4: udi# investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the gcs40b device was received with no apparent damage and with three reloads present.The reloads were received void of staples, with the washers completely cut, drivers exposed, the knife recessed below the cartridge deck and no apparent damage.The ledge of the lockout showed no indentations.The device was tested for functionality with a test reload and the device fired, forming all staples and cutting as intended.The cut line and the staple line were completed and the staples meet the staple form release criteria.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Although no conclusion could be reach on the cause of the reported event, the instructions for use do contain the following caution: completely fire the instrument by squeezing the firing trigger until it touches the closure trigger (plastic to plastic), signifying that the instrument has fired the staples and knife blade, and the tissue has been transected.The firing trigger automatically returns to the intermediate position as soon as it is released, leaving the closure trigger in the fully closed position.Make sure that the release button is not pressed during firing as proper formation of staples may be compromised.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 771c06, and no non-conformances were identified.Additional information received: the additional information stated ¿the patient will be discarded today jan 31st, 1 week after the event.¿.Was this 1 week in the hospital already scheduled or was this week in the hospital an extended stay in the hospital due to the event? this would have been an expected stay, not prolonged because of the event.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/10/2025 additional information received: patients age, hc shared event description reported by the hospital: during 73-year-old patient¿s anterior resection of rectum and sigmoid, the single-use stapler misfired.The staple line was found open, with staples observed to be flat (not in the usual b-shape).Surgeon was required to extend the resection and hand sew the anastomosis.(no injury to this patient; anesthetic time was extended.).

Brand Name
ECHELON CONTOUR W/ BLUE RELOAD
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key21263281
Report Number3005075853-2025-00744
Device Sequence Number21217012
Product Code GDW
UDI-Device Identifier10705036027515
UDI-Public(01)10705036027515(17)261130(10)C9D85E(21)
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K200420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGCS40B
Device Lot NumberC9D85E
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/24/2025
Supplement Date Received by Manufacturer01/31/2025
02/06/2025
02/12/2025
03/05/2025
Initial Report FDA Received Date01/29/2025
Supplement Report FDA Received Date02/04/2025
02/10/2025
02/18/2025
03/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age73 YR
Patient SexUnknown